Alert archive / Florida / Tornado Warnings in 2020
Tornado Warning 8, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at May 18, 2020, 8:46 AM EDT for Pinellas County, Florida. It was in force for 14 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2020, 8:46 AM EDT (12:46 UTC)
- Expired
- May 18, 2020, 9:00 AM EDT
- In force
- 14 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Pinellas County, FL
The radar
The Tampa radar (KTBW), 30 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:54 AM EDT | MARINE TSTM WIND 55 | 2 Ese Gulfport, FL | MESONET STATION CLBF1 1 SSW SAINT PETERSBURG. |
| May 18, 8:56 AM EDT | TSTM WND GST 60 | 2 Ene Saint Petersburg, FL | ASOS STATION KSPG ST PETERSBURG - ALBERT WHITTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 0.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.5
The text
As transmitted.
656
WFUS52 KTBW 181246
TORTBW
FLC103-181300-
/O.NEW.KTBW.TO.W.0008.200518T1246Z-200518T1300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
846 AM EDT Mon May 18 2020
The National Weather Service in Ruskin has issued a
* Tornado Warning for...
Southeastern Pinellas County in west central Florida...
* Until 900 AM EDT.
* At 846 AM EDT, a severe thunderstorm capable of producing a tornado
was located over St. Pete Beach, or near Saint Petersburg, moving
east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Saint Petersburg and St. Petersburg around 850 AM EDT.
Downtown Saint Petersburg around 855 AM EDT.
Other locations impacted by this tornadic thunderstorm include Vinoy
Park, Gulfport, Albert Whitted Airport, Pass-A-Grille Beach, Lake
Maggiore, Tropicana Field, Boyd Hill Nature Preserve and Pinellas
Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2768 8277 2771 8279 2779 8262 2771 8259
TIME...MOT...LOC 1246Z 247DEG 42KT 2772 8271
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
TBWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at May 18, 3:14 AM EDT, 5 hours 32 minutes earlier.
Area forecast discussion, May 18, 3:14 AM EDT, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Tampa Bay Ruskin FL 314 AM EDT Mon May 18 2020 ...Some Severe Storms Possible Today... .DISCUSSION (Today - Sunday)... A sprawling mid level closed low moving into the Ohio Valley today will sink southward toward the Tennessee valley and Southern Appalachians through Tuesday night within the eastern U.S. mid level trough, where it will remain in place through Thursday under a developing Rex block over the northeastern states. As for today a southern stream short wave trough/closed low now along the northern Gulf coast will approach and move east across the north-central peninsula later tonight within the southern extension of the large mid level trough over the eastern U.S. mentioned above. These features along with a pre-frontal surface trough will support scattered to numerous shower and storm development across the forecast area later this morning and into the afternoon with rain chances increasing into the 60 to 70 percent range area-wide. With model sounding data indicating moderate instability developing along with sufficient deep layered shear around 30 knots and cold mid level temperatures (-10 to -11C), some strong to isolated severe storms will be possible and the Storm Prediction Center has placed much of the Florida peninsula in a "Marginal Risk" for severe weather today, with the main hazards from the storms being damaging winds and hail. Temperatures today ahead of the convection should again be quite warm with highs topping out in the upper 80s. During tonight the aforementioned short wave trough will pivot eastward across the peninsula with some additional showers and storms possible with the short wave then exiting east into the Atlantic by early Tuesday as the surface frontal trough becomes diffused across the south-central peninsula. On Tuesday drier air filtering in from the north in the wake of the short wave trough and front should lower rain chances (Pops 20% or less) from the I-4 corridor north into the Nature coast, while additional scattered showers and storms (Pops 30-60%) will again be possible across the remainder of the forecast area especially southern and eastern sections where the best available moisture and instability will reside, with similar weather expected on Wednesday. Now during Thursday through Sunday the Rex block over the northeastern states will break down which will allow the stationary closed cut-off mid level low over the TN valley to move out to the northeast toward New England. In the wake of this low mid level and surface ridging will build in over Florida and the southeastern states. Sufficient low level moisture combined with daytime heating will lead to diurnal sea breeze driven showers and storms (Pops in the 30-50 percent range) across the forecast area each day during the afternoon and early evening hours with the best coverage focusing over inland locations along the east/west sea breeze merger. Near seasonal level temperatures through mid week will climb to above normal by late in the week and into next weekend. && .AVIATION... VFR will give way to periods of MVFR cigs the remainder of the morning as deeper moisture moves into the region ahead of a frontal trough with prevailing MVFR cigs/vsbys possible after 18Z as SHRA/TSRA develop over the area. Outside of the convection marginal VFR cigs can be expected. Light and variable winds this morning will become southwest and increase to 10 to 15 knots after 14Z with higher gusts in the vicinity of TSRA. && .MARINE... High pressure from the Atlantic extending west across the Florida Straits and into the southeastern Gulf of Mexico combined with large closed mid level low settling south to cover much of the Mid Atlantic and Southeast U.S. will maintain southwest to west winds in the 10 to 15 knot range with seas of 2 to 3 feet over the Gulf waters today through Wednesday with higher winds and seas in the vicinity of thunderstorms. During the latter part of the week and into next weekend the surface high will drift north with a southeast to southwest wind flow expected across the waters from south to north with a weaker pressure pattern supporting an enhanced onshore sea breeze component developing along the coast each afternoon. && .FIRE WEATHER... Ample low level moisture will keep humidity values well above critical levels through the week. Increasing 20 foot winds and transport winds will yield elevated/high dispersions today and and Tuesday, otherwise no other fire weather hazards are expected. && .Preliminary Point Temps/PoPs... TPA 83 73 84 71 / 70 60 30 10 FMY 85 74 86 73 / 70 50 60 10 GIF 87 70 87 67 / 70 50 40 10 SRQ 85 73 84 71 / 70 60 30 10 BKV 86 69 86 66 / 70 60 20 10 SPG 81 74 82 72 / 70 60 30 10 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...None. Gulf waters...None. && DISCUSSION/AVIATION/MARINE/FIRE WEATHER...57/McMichael DECISION SUPPORT...18/Fleming
Hazardous weather outlook, May 18, 5:44 AM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 544 AM EDT Mon May 18 2020 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-182145- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee- 544 AM EDT Mon May 18 2020 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Numerous thunderstorms are expected throughout the day today. During the late morning through the afternoon and evening, there is potential for some strong to severe storms capable of producing strong gusty winds, small hail, locally heavy rains, and frequent deadly lightning strikes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No significant hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Fleming
In the hours before
Special weather statement, May 18, 8:29 AM EDT, 17 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
829 AM EDT Mon May 18 2020
FLZ050-151-181315-
Coastal Hillsborough FL-Pinellas FL-
829 AM EDT Mon May 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PINELLAS AND
NORTHWESTERN HILLSBOROUGH COUNTIES UNTIL 915 AM EDT...
At 829 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Palm Harbor to 8 miles
southwest of Harbor Bluffs. Movement was northeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Tampa, Clearwater, Largo, Pinellas Park, Palm Harbor, South
Highpoint, East Lake, Harbor Bluffs, Feather Sound, Ridgecrest,
Keystone, Safety Harbor, Oldsmar, Belleair, Belleair Bluffs, Belleair
Beach, Indian Shores, Belleair Shore, Walsingham Park and Highpoint.
LAT...LON 2810 8288 2817 8264 2816 8262 2810 8259
2793 8260 2783 8290 2787 8291
TIME...MOT...LOC 1229Z 234DEG 21KT 2805 8294 2785 8295
TBWThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:25 AM EDT | Special Marine Warning | TBW | 65 min | |
| May 18, 7:23 AM EDT | Special Marine Warning | TBW | 67 min | |
| May 18, 8:05 AM EDT | Special Marine Warning | TBW | 55 min | |
| May 18, 8:29 AM EDT | Special Weather Statement | TBW | Pinellas | 46 min |
| May 18, 8:34 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Manatee, Pinellas | 26 min |
| May 18, 8:53 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Manatee, Pinellas | 37 min |
| May 18, 9:00 AM EDT | Special Marine Warning | TBW | 30 min | |
| May 18, 9:12 AM EDT | Special Marine Warning | TBW | 33 min | |
| May 18, 9:15 AM EDT | Special Weather Statement | TBW | Lee | 45 min |
| May 18, 9:23 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pasco, Polk | 37 min |
| May 18, 9:41 AM EDT | Special Weather Statement | TBW | Polk | 34 min |
| May 18, 10:15 AM EDT | Special Weather Statement | TBW | Polk | 45 min |
| May 18, 11:23 AM EDT | Special Weather Statement | TBW | Charlotte | 112 min |
Nearby
Tornado Warnings in Florida, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.